Browse

You are looking at 1 - 4 of 4 items for :

  • Thyroiditis x
Clear All
Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).

  • Glucose levels and thyroid function should be monitored before and during the treatment.

  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.

  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.

Open access

Anna Tortora, Domenico La Sala and Mario Vitale

Summary

Reduced intestinal absorption of levothyroxine (LT4) is the most common cause of failure to achieve an adequate therapeutic target in hypothyroid patients under replacement therapy. We present the case of a 63-year-old woman with autoimmune hypothyroidism previously well-replaced with tablet LT4 who became unexpectedly no more euthyroid. At presentation, the patient reported the onset of acute gastrointestinal symptoms characterized by nausea, loss of appetite, flatulence, abdominal cramps and diarrhea, associated with increase of thyrotropin levels (TSH: 11 mIU/mL). Suspecting a malabsorption disease, a thyroxine solid-to-liquid formulation switch, at the same daily dose, was adopted to reach an optimal therapeutic target despite the gastrointestinal symptoms persistence. Oral LT4 solution normalized thyroid hormones. Further investigations diagnosed giardiasis, and antibiotic therapy was prescribed. This case report is compatible with a malabsorption syndrome caused by an intestinal parasite (Giardia lamblia). The reduced absorption of levothyroxine was resolved by LT4 oral solution.

Learning points:

  • The failure to adequately control hypothyroidism with oral levothyroxine is a common clinical problem.

  • Before increasing levothyroxine dose in a patient with hypothyroidism previously well-controlled with LT4 tablets but no more in appropriate therapeutic target, we suggest to investigate non adhesion to LT4 therapy, drug or food interference with levothyroxine absorption, intestinal infection, inflammatory intestinal disease, celiac disease, lactose intolerance, short bowel syndrome after intestinal or bariatric surgery, hepatic cirrhosis and congestive heart failure.

  • LT4 oral solution has a better absorptive profile than the tablet. In hypothyroid patients affected by malabsorption syndrome, switch of replacement therapy from tablet to liquid LT4 should be tested before increasing the dose of LT4.

Open access

Osamah A Hakami, Julia Ioana, Shahzad Ahmad, Tommy Kyaw Tun, Seamus Sreenan and John H McDermott

Summary

Immune checkpoint inhibitors (ICIs) have revolutionised cancer therapy and improved outcomes for patients with advanced disease. Pembrolizumab, a monoclonal antibody that acts as a programmed cell death 1 (PD-1(PDCD1)) inhibitor, has been approved for the treatment of advanced melanoma and other solid tumours. Immune-related adverse events (irAEs) including endocrinopathies have been well described with this and other PD-1 inhibitors. While hypothyroidism and hyperthyroidism, and less commonly hypophysitis, are the most common endocrinopathies occurring in patients treated with pembrolizumab, the incidence of type 1 diabetes mellitus (T1DM) was low in clinical trials. We report a case of pembrolizumab-induced primary hypothyroidism and T1DM presenting with severe diabetic ketoacidosis (DKA). A 52-year-old male patient was treated with pembrolizumab for metastatic melanoma. He presented to the emergency department with a 1-day history of nausea and vomiting 2 weeks after his seventh dose of pembrolizumab, having complained of polyuria and polydipsia for 2 months before presentation. He had been diagnosed with thyroid peroxidase (TPO) antibody-negative hypothyroidism, requiring thyroxine replacement, shortly after his fifth dose. Testing revealed a severe DKA (pH: 6.99, glucose: 38.6 mmol/L, capillary ketones: 4.9 and anion gap: 34.7). He was treated in the intensive care unit as per the institutional protocol, and subsequently transitioned to subcutaneous basal-bolus insulin. After his diabetes and thyroid stabilised, pembrolizumab was recommenced to treat his advanced melanoma given his excellent response. This case highlights the importance of blood glucose monitoring as an integral part of cancer treatment protocols composed of pembrolizumab and other ICIs.

Learning points:

  • The incidence of T1DM with pembrolizumab treatment is being increasingly recognised and reported, and DKA is a common initial presentation.

  • Physicians should counsel patients about this potential irAE and educate them about the symptoms of hyperglycaemia and DKA.

  • The ESMO guidelines recommend regular monitoring of blood glucose in patients treated with ICIs, a recommendation needs to be incorporated into cancer treatment protocols for pembrolizumab and other ICIs in order to detect hyperglycaemia early and prevent DKA.

Open access

Catarina Roque, Ricardo Fonseca, Carlos Tavares Bello, Carlos Vasconcelos, António Galzerano and Sância Ramos

Summary

Primary adrenal lymphoma is a rare malignancy. It frequently presents bilaterally and with symptoms of adrenal insufficiency. Amiodarone may induce secondary organ dysfunction, and thyrotoxicosis develops in 15% of cases. The symptomatology of both conditions is nonspecific, especially in the elderly, and a high suspicion index is necessary for appropriate diagnosis. A 78-year-old female presented to the emergency department with confusion, nausea and vomiting. She had recently been to the emergency department with urinary tract infection, vomiting and acute hypochloremic hyponatremia. Upon re-evaluation, the leukocyturia persisted and because of TSH 0.01 µU/mL and free-T4 68 (10–18) pmol/L, she was admitted to the Endocrinology ward. Further evaluation supported amiodarone-induced thyroiditis type 2. Sepsis ensued, in the setting of nosocomial pneumonia. Hemodynamic instability, hyponatremia, hypoglycemia and vomiting raised the suspicion of adrenocortical insufficiency. Fluid resuscitation and hydrocortisone led to clinical improvement, and adrenal insufficiency was admitted. The thoracoabdominal tomography suggested an endobronchic primary lesion with hepatic and adrenal secondary deposits (6.6 and 7 cm), but this was confirmed neither on pleural effusion nor on bronchofibroscopic fluid analyses. The adrenals were not accessible for biopsy. Despite high-dose hydrocortisone maintenance, the patient died before definite diagnosis. The autopsy confirmed primary non-Hodgkin lymphoma.

Learning points:

  • Primary adrenal lymphoma is a rare cause of adrenal insufficiency, but progression can be fast and fatal.

  • Hyperpigmentation is frequently absent.

  • The presenting symptoms are nonspecific and might mimic infection. Disproportion of the general state with signs of specific organ symptomatology is a diagnostic clue.

  • Infection may precipitate adrenal crisis and worsen thyroid function with further adrenal insufficiency exacerbation.

  • In the context of thyrotoxicosis, there may be little clinical response to a therapeutic trial with standard dose glucocorticoids.

  • High-dose glucocorticoid substitution may be required to achieve clinical stability in thyrotoxic patients.